Jan
2015

Q&A: Does my son have the correct dosage of schizophrenia medication?

Ask A Doctor Question: 

My son is 33 years old, 6months ago he was diagnosed with schizophrenia. He is now taking 4mg of risperdal. He has restlessness, anxiety, and racing thoughts, loss of concentration. Are these side effects or does he need an increase of dosage?and he has been in the psychistric unit of hospital for 3wks.

Answer: 

Toby Watson, Psy.D. - LocateADoc.com

Good day,
 
Please note that I am not a "medical doctor", and can not instruct you on dosing or using xyz medications.  However, it appears you have concerns about what he is taking and how much of the drug he is taking. I strongly urge you to simply begin a Google search for information on this medication and what negative effects this medication may have, which does include the things you describe.  Likewise, you may want to review and read more at www.madinamerica.com
 
Lastly, if you have concerns about how he is being treated, I again strongly urge you to speak with his current doctors and inform them of your research and concerns.  Using psychotropic medications is very common in hospitals and doctors very often will practice based on their knowledge, regardless of your concerns or research you present.  Thus, you will need to be persistent, patient, informed and may need eventually legal representation to protect your sons wishes on how to be treated.  If you need more specific help if the above does not work, I can set a formal appt. with you to discuss how I may be able to offer consultation assistance for you.
 

--Toby Watson, Psy.D.
Sheboygan, WI

Answer: 

Dr Fatima Hadi, M.D., Psychiatrist - LocateADoc.com

What you are describing is a common scenario and can be quite confusing.
There is symptom overlap between symptoms and side effects of medicines.
 
There is a condition called "Akathisia" which can be side effect of Risperdal. It is typically described as a " feeling of wanting to jump out of your skin. " Patients just cannot sit in one place- after a few minutes- they get up and move to another spot. They appear very restless, cannot focus and  then start pacing. Treatment is to LOWER dose of Risperdal but there is risk of psychosis returning. One can also consider SWITCHING to another antipsychotic. Treatment of Choice is to add a benzodiazepine. Cogentin is second choice.
 
Partially treated or untreated schizophrenia presents with concurrent anxiety-racing thoughts are typically associated with anxiety and not with Akathisia. 
 
Risperdal 4 mg for 3 weeks is a good dose and he should be responding in form of improvement of Psychosis. Risperdal takes time to be fully effective and until then he should be on a quicker acting benzodiazepine. The latter will work for comorbid Anxiety as well as Akathisia.
 
Future plan should be to slowly taper it off when Risperdal becomes fully effective over time. Benzodiazepines are well known for their potential for addiction and hence should be very carefully monitored if needed long term.

--Dr Fatima Hadi, M.D., Psychiatrist
Saint Charles, IL

LocateADoc.com does not evaluate or guarantee the accuracy of any Ask A Doctor Q&A content. Read full conditions of use here.